Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 19, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Nov 6, 2008, 3:56 AM CST for 17 counties in Kansas. It took effect at Nov 6, 2008, 8:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Nov 6, 2008, 3:56 AM CST (09:56 UTC)
- In effect from
- Nov 6, 2008, 8:00 AM CST
- Expired
- Nov 6, 2008, 5:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 060956 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 356 AM CST THU NOV 6 2008 KSZ008>012-020>024-026-034>039-062300- /O.NEW.KTOP.WI.Y.0019.081106T1400Z-081106T2300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA 356 AM CST THU NOV 6 2008 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 5 PM CST THIS AFTERNOON. A DEPARTING STORM SYSTEM WILL CREATE STRONG WEST WINDS OF 20 TO 30 MPH WITH GUSTS AROUND 40 MPH TODAY. THE WINDS WILL GRADUALLY DECREASE BY THE LATE AFTERNOON. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING ON NORTH TO SOUTH ORIENTED ROADS. $$ WOLTERS
1 follow-up statement
000 WWUS73 KTOP 062259 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 459 PM CST THU NOV 6 2008 KSZ008>012-020>024-026-034>039-070000- /O.EXP.KTOP.WI.Y.0019.000000T0000Z-081106T2300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA 459 PM CST THU NOV 6 2008 ...WIND ADVISORY WILL EXPIRE AT 5 PM CST THIS AFTERNOON... THE WIND ADVISORY WILL EXPIRE AT 5 PM CST THIS AFTERNOON. WINDS WILL GRADUALLY DIMINISH WITH SUNSET...THUS THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 5 PM. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 6, 3:40 AM CST, 16 minutes earlier.
Area forecast discussion, Nov 6, 3:40 AM CST, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 340 AM CST THU NOV 6 2008 .DISCUSSION... 09Z WATER VAPOR SHOWS A CLOSED LOW SPINNING OVER THE SD/NEB STATE LINE WITH A SHORTWAVE LIFTING THROUGH KS. A SFC LOW WAS ANALYZED OVER SOUTHER SD SEVERAL MBS LOWER THAN THE MODELS HAVE AT 09Z AND A STRONG 40 TO 50 KT LOW LEVEL JET WAS ADVECTING ACROSS WESTERN NEB. THE LIGHT SHOWER ACTIVITY HAS BEEN A LITTLE SLOWER EXITING TO THE EAST THAN PREVIOUSLY THOUGHT...THOUGH WITH THE SHORTWAVE LIFTING ACROSS THE AREA NOW...THE LIGHT PRECIP SHOULD BE EAST OF THE FORECAST AREA BY 12Z. FOCUS THAN SHIFTS TO THE WINDS AS ANOTHER WIND ADVISORY WILL BE ISSUED. INITIALLY WAS NOT THAT CONCERNED SINCE MODEL PROGS SHOW THE SFC PRESSURE GRADIENT RELAXING THROUGH THE DAY. HOWEVER WITH THE MODELS NOT DEEP ENOUGH WITH THE SFC LOW...THEY ARE LIKELY NOT STRONG ENOUGH WITH THE PRESSURE GRADIENT. ADDITIONALLY CLOUD COVER SHOULD WORK AGAINST MIXING...BUT UNIDIRECTIONAL WINDS AND LOW LEVEL LAPSE RATES NEAR THE DRY ADIABATIC LAPSE RATE SHOULD ALLOW MOMENTUM OF THE 40 TO 50 KT LOW LEVEL JET TO TRANSFER TO THE SFC IN SPITE OF THE CLOUD COVER. THEREFORE DECIDED TO ISSUE FOR THE NORTHWESTERN TWO THIRDS OF THE FORECAST AREA. WITH THE CLOSED LOW BEGGING TO FILL IN THROUGH THE DAY...WRAP AROUND MOISTURE MAY TRY TO SNEAK INTO NORTH CENTRAL KS. LIMITED MOISTURE AND WEAK VERTICAL MOTION SUGGEST THAT ANY PRECIP WILL ONLY BE TRACE AMOUNTS THIS AFTERNOON AND TONIGHT SO MAINTAINED A DRY FORECAST. EXPECT THERE TO BE A LARGE TEMP GRADIENT ACROSS THE FORECAST AREA TODAY WITH STEEP LAPSE RATES HELPING HIGHS REACH THE MID 50S ACROSS EAST CENTRAL KS. CLOUDY SKIES AND SHALLOWER MIXING SHOULD HOLD TEMPS IN THE UPPER 40S OVER NORTH CENTRAL KS. CLOUD COVER AND A CONTINUED NORTHWESTERLY FLOW SHOULD KEEP HIGHS IN THE 40S FOR FRIDAY AND SATURDAY. ADJUSTED TEMPS DOWN FOR SUNDAY. MODELS FINALLY SHOW THE GRADIENT RELAXING WITH WEAK SFC RIDGING FOR SUNDAY MORNING. WITH THE CLOSED LOW FINALLY EXITING TEMPS COULD FALL MORE SUNDAY MORNING DUE TO RADIATIONAL COOLING. THEN THE SFC RIDGE MOVING ACROSS THE AREA DURING THE DAY BRINGS A RENEWED PUSH OF COLD AIR. LEFT THE REST OF THE FORECAST FROM SUNDAY NIGHT AND BEYOND UNCHANGED. THERE IS A GOOD DEAL OF UNCERTAINTY WITH THE NEXT SHORTWAVE UNDERCUTTING THE NORTHERN STREAM RIDGE. MAIN QUESTION IS TIMING OF THIS WAVE AND HOW FAR NORTH THE SFC FRONT WILL COME ACROSS THE PLAINS. GFS ENSEMBLE FOCUSES GREATEST CHANCE FOR PRECIP ON MONDAY WHICH THE FORECAST REFLECTS. WOLTERS && .AVIATION... COLD FRONT HAS MOVED THROUGH KMHK AND IS EXPECTED TO MOVE THROUGH KTOP AND KFOE BY 07Z SO STARTED THE WINDS FROM THE WEST. VFR CIGS EXPECTED THROUGH THE NIGHT ALONG WITH SOME SHOWERS POSSIBLE AS WAVE MOVES THROUGH BASE OF THE UPPER LOW AND NOT EXPECTING VSBYS LOWER THAN MVFR IN ANY SHOWERS. WRAP AROUND CLOUDS ON THURSDAY WILL SPREAD ACROSS THE SITES BUT VFR CIGS ARE EXPECTED FOR THE BALANCE OF THE DAY AND INTO THE EVENING HOURS. WINDS WILL INCREASE FROM THE WEST IN THE 15KT RANGE WITH GUSTS AROUND 25 KTS THEN DECREASE IN THE EVENING. && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY 8AM TO 5PM TODAY ALONG AND NORTH OF A LINE FROM COUNCIL GROVE TO TOPEKA. &&
Hazardous weather outlook, Nov 5, 11:02 PM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1102 PM CST WED NOV 5 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-061945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1102 PM CST WED NOV 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING AND OVERNIGHT ACROSS PARTS OF EAST CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE LIKELY OVER NORTH CENTRAL KANSAS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 6:00 PM CST | Severe Thunderstorm Warning | TOP | Nemaha | 30 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.